Erythema nodosum is swollen fat under the skin causing bumps and patches that look red or darker than surrounding skin. It usually goes away by itself, but it can be a sign of something serious.
You may also have flu-like symptoms, such as:
- a high temperature
- joint and muscle pain
If you're not sure it's erythema nodosum
Check other types of lumps.
- try ibuprofen
- rest with your feet raised on a pillow
- apply a cool wet compress, like a damp cloth
The colour of the bumps and patches usually changes and fades, like a bruise.
The bumps usually heal on their own within 3 to 8 weeks without leaving a scar. But other symptoms, such as joint pain, may last several weeks or months.
If you're in pain, a pharmacist can recommend:
- stronger painkillers
- supportive bandages or stockings
A pharmacist may also suggest you see a GP.
A GP should be able to tell if you have erythema nodosum by looking at the bumps and patches.
If the GP thinks a medicine you've been taking might be causing erythema nodosum, you may be advised to stop taking it. Do not stop taking your medicines without asking a GP first.
The GP might arrange some tests if erythema nodosum:
- could be a sign of something more serious
- has not cleared within 8 weeks
Erythema nodosum can be caused by lots of things, but often the cause is not known.
Common causes include: